Heavy Snow, Pike
- When
- December 6, 10:00 AM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
A surface low pressure system moved northeast out of the lower plains on the 3rd, before slowly dissipating in the Ohio valley. A new storm developed off the North Carolina coast early on the 5th, then moved slowly up the east coast of the United States.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A surface low pressure system moved northeast out of the lower plains on the 3rd, before slowly dissipating in the Ohio valley. A new storm developed off the North Carolina coast early on the 5th, then moved slowly up the east coast of the United States. Snow started in northeast Pennsylvania the afternoon of the 5th, then moved slowly north into central New York that night. The snow mostly fell the first half of the 6th. The snow slowly tapered off from southwest to northeast the afternoon and evening of the 6th. Snowfall amounts were 5 to 9 inches. A few 10 inch amounts were in Wayne County and northern Pike County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 6, 3:30 AM EST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 330 AM EST SAT DEC 6 2003 .DISCUSSION... WILL KEEP DISCUSSION BRIEF AS AN EQUIPMENT FAILURE TOOK AWAY SOME TIME FROM OUR ANALYSIS. ATMOPSHERE VERY DRY INTO NYS AND IT IS TOOK SOME TIME FOR SNOW TO SATURATE LOWER ATMOSPHERE. HEALTHY 40KT EASTERLY LLJ OFF THE OCEAN IS IMPORTING ATLANTIC MOISTURE...AND CREATING STRONG CONVERGENCE OVER NY/PA. THE JET FOCUSSED ON CENTRAL AND SOUTHERN PA EARLY FRIDAY EVENING...AND NOW IT IS LIFTING NORTHWARD ALONG THE NY/PA BORDER. RADAR SUGGESTS A BAND IS ESTABLISHING ITSELF FROM WEST OF ALY BACK TOWARD BGM AND SOUTHWEST. THE RADAR PATTERN ALIGNS ITSELF WELL WITH THE UPWARD MOTION ALONG THE LEFT SIDE OF THE MID LEVEL VORT MAX. NOT SURPRISINGLY WE ARE STARTING TO SEE HIGHER RETURNS OVER THE WYOMING VALLEY TOO...WHERE AVP IS NOW REPORTING MODERATE SNOW. GFS BULLSEYES BEST CONVERGENCE OVER NE PA THROUGH SUNRISE. WE HAVE ALREADY RECEIVED REPORTS OF SEVERAL INCHES OF SNOW ACCUMULATION IN THE POCONOS REGION. THIS AREA EXPANDS NORTHWARD INTO WESTERN CATSKILLS AROUND SUNRISE. CONVERGENCE FIELDS AND PATH OF VORT MAX AGREE WELL WITH LOW TO MID LEVEL OMEGA. IT APPEARS THE HIGHEST SNOW AMOUNTS IN OUR FA WILL BE OVER THE POCONOS REGION...WITH THE CATSKILLS ON THE UPPER END AS WELL. MAY NEED TO CUT BACK ON THE HIGH END OF THE RANGE OVER THE SUSQUEHANNA REGION. LONG TERM (SUN NGT - FRI)... SURFACE RIDGING EXPECTED TO PUSH EAST ACROSS THE GREAT LAKES INTO THE NORTHEAST SUNDAY NIGHT INTO MONDAY WITH DRY AND SEASONABLE CONDITIONS. THE NEXT THREAT FOR PRECIPITATION WILL BE AROUND MID-WEEK AS LOW PRESSURE MOVES NORTHEAST OUT OF THE OHIO VALLEY TO THE EASTERN LAKES. THIS TRACK WOULD BE WARM ENOUGH ACROSS THE CWA FOR A RAIN EVENT, FOLLOWED BY COOLER TEMPS ON THE BACKSIDE WITH A TRANSITION TO SNOW SHOWERS WEDNESDAY NIGHT AND THURSDAY WITH COLDER AIR PSBLY SETTING UP MORE LAKE EFFECT SNOW SHOWERS. && AVIATION... HEAVIER SNOW DURING THE OVERNIGHT THROUGH SATURDAY MORNING WILL CREATE LIFR WITH OCCASIONAL VLIFR CEILINGS AND VISIBILITY IN HEAVY SNOW. SNOW WILL BEGIN EARLY THIS MORNING ACROSS SYR AND UCA WHERE VFR CONDITIONS WILL LOWER TO MVFR WITH OCCASIONAL IFR OVERNIGHT IN HEAVIER SNOW. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...WINTER STORM WARNING TONIGHT AND SATURDAY FOR SULLIVAN... BROOME...CHENANGO... DELAWARE...OTSEGO...AND TIOGA COUNTIES. WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR STEUBEN...CHEMUNG...SCHUYLER... TOMPKINS...CORTLAND...MADISON... AND SOUTHERN ONEIDA COUNTIES. PA...WINTER STORM WARNING TONIGHT AND SATURDAY ALL ZONES. && DP...ZONES JAB...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 533 AM EST SAT DEC 6 2003 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-061330- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 533 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A STORM SYSTEM WILL MOVE SLOWLY UP THE NEW ENGLAND COASTLINE TODAY. SNOW WILL CONTINUE HEAVY AT TIMES MAINLY EAST OF I-81. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. PADAVONA
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329280, 5329277, 5329278, 5329279, 5329282, 5329281, 5329283.